iCliniq logo

Ask a Doctor Online Now

HomeAnswersNeurologynerve painMy friend has sensory loss and neuropathic pain. Why?

My friend is suffering from neuropathic pain after a thalamic stroke. Please help.

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Answered by

Dr. Hitesh Kumar

Medically reviewed by

iCliniq medical review team

Published At May 16, 2017
Reviewed AtFebruary 7, 2024

Patient's Query

Hi doctor,

My friend, who is a 48 years old female, suffered a cerebral vascular accident (CVA) three years back. She was diagnosed with a right thalamic hemorrhagic stroke with pericardial effusion, left hemiparesis, autoimmune thyroiditis, hypertrophic cardiomyopathy, ischemic unstable angina, grade 3 obesity, altered glucose tolerance, and depressive disorder. She suffered a CVA after a high blood pressure episode, and her blood pressure (BP) was 240/120 mmHg. Subsequently, a right side adrenal nodule and Cushing's syndrome were discovered, for which adrenalectomy was performed, following treatment with Glucocorticoid. The cerebral computed tomography (CT) performed three years back showed thalamic hemorrhage. Now, she hasleft-sided spasticity in the leg and arm, left-sided sensory loss, and neuropathic pain. For endocrine problems, she was given Prednisone 5 mg and Synacthen 5 mg. The remaining adrenal gland does not work properly. My friend is under observațion for endocrine problems. For neurological and depression symptoms, she was given Gabaran and Rivotril 0.5 mg, twice a day. Gabaran was interrupted after approximately a month when the pain almost disappeared, but the treatment was resumed after six months when the pain was very strong. This time it had no effect, so the doctor advised her to take Carbamazepine. She took it several weeks with no improvement and interrupted the treatment. She tried Lyrica, but it did not work because of some side effects. She followed Cymbalta, with the same result. So, she returned to Gabaran 400 mg again, but the pain persists, so she started taking Zoloft 100 mg. She is also taking Cerebrolysin from 2 to 3 months and Actovegin in between. Lioresal for spasticity and she takes kinesiotherapy three times a week. Even with all these treatments, there was no improvement with the pain. I will appreciate your advice and opinion in finding a solution for the pain, which is very important at this moment. Your advice will be discussed and taken into consideration together with our specialist's doctors.

Answered by Dr. Hitesh Kumar

Hello,

Welcome to icliniq.com. Thalamus is the part of the brain, through which all sensory information is relayed. After a stroke involving the thalamus, many times, the patient develops thalamic pain syndrome, which is very poorly responsive to medications. But as you told that it was relieved to some extent by Gabapentin, and the patient has already tried Pregabalin and Carbamazepine with no improvement. So, in such case trial of a new medicine can be given in a hope to get some betterment. For the spasticity, the patient is already on Lioresal. If that is not showing any improvement, then injection Botox (Botulinium toxin) in the stiff muscles of the left hand can be tried. But it is a costly injection and is needed to be repeated every 4 to 6 months. I suggest trying tablet Duloxetine 30 mg, twice daily. It is effective for pain and also for depression. Consult your specialist doctor, discuss with him or her and start taking the medicines after their consent.

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. Hitesh Kumar
Dr. Hitesh Kumar

Neurology

Community Banner Mobile
By subscribing, I agree to iCliniq's Terms & Privacy Policy.

Read answers about:

nerve painstroke

Ask your health query to a doctor online

Neurology

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy